Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Salt Lake City, UT

September 21, 2005Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2005, 3:35 PM MDT for Box Elder County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2005, 3:35 PM MDT (21:35 UTC)
Expired
Sep 21, 2005, 4:12 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 48 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 212135
SVRSLC
UTC003-212230-
/O.NEW.KSLC.SV.W.0091.050921T2135Z-050921T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 430 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF PROMONTORY...OR ABOUT 27 MILES SOUTH OF SNOWVILLE...
  AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROMONTORY BY 425 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4165 11296 4145 11295 4155 11238 4185 11250

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 212152
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT WED SEP 21 2005

UTC003-212230-
/O.CON.KSLC.SV.W.0091.000000T0000Z-050921T2230Z/
BOX ELDER UT-
352 PM MDT WED SEP 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
CENTRAL BOX ELDER COUNTY...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF PROMONTORY...OR ABOUT 29 MILES SOUTH OF
SNOWVILLE...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROMONTORY BY 415 PM MDT

LAT...LON 4167 11290 4146 11290 4155 11238 4185 11250

$$

SEAMAN
000 
WWUS55 KSLC 212212
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT WED SEP 21 2005

UTC003-212221-
/O.CAN.KSLC.SV.W.0091.000000T0000Z-050921T2230Z/
BOX ELDER UT-
411 PM MDT WED SEP 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY HAS 
BEEN CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS...THUS THE WARNING WHICH WAS IN EFFECT FOR BOX ELDER 
COUNTY HAS BEEN CANCELLED.

LAT...LON 4167 11290 4146 11290 4155 11238 4185 11250

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:15 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 21, 1:15 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
115 PM MDT WED SEP 21 2005

.SYNOPSIS...A MOIST PACIFIC STORM WILL CROSS THE INTERMOUNTAIN
REGION EARLY TONIGHT BRINGING UNSETTLED WEATHER. WEAK HIGH PRESSURE
WILL BE OVER THE AREA THURSDAY BEFORE AN UPPER LOW DEVELOPS ALONG
THE WEST COAST FOR THE UPCOMING WEEKEND.

&&

.DISCUSSION...UPPER LOW EVIDENT IN EARLY AFTERNOON WATER VAPOR
IMAGERY LIFTING NORTHEAST AND EVOLVING INTO OPEN WAVE ACROSS
NORTHERN NV/SOUTHERN ID. AXIS OF SUBTROPICAL MOISTURE EXTENDS
DOWNSTREAM OF THIS FEATURE ACROSS MUCH OF SOUTHERN AND EASTERN
UT...WHILE DRIER MID LEVEL AIR HAS OVERSPREAD THE WESTERN DESERTS.
DESPITE THIS DRIER AIR ALOFT...LOW LEVEL MOISTURE REMAINS IN PLACE
ACROSS THE FORECAST AREA WITH SURFACE DEW POINTS GENERALLY IN THE
MID TO UPPER 50S...AND PW VALUES (BOTH GOES DERIVED AND IPW SENSOR)
REMAIN IN THE .75 TO 1 INCH RANGE. SUNSHINE THIS AFTERNOON HAS
RESULTED IN SUFFICIENT SURFACE HEATING TO ALLOW FOR SURFACE
BASED LI VALUES IN THE -2 TO -4 RANGE ACROSS NORTHERN UT. CONVECTION
CONTINUES TO DEVELOP ACROSS NORTHEAST NV INTO FAR NORTHWEST UT AHEAD
OF APPROACHING TROUGH AXIS. AS LIFT ASSOCIATED WITH THIS TROUGH AXIS
INTERACTS WITH MOIST UNSTABLE AIRMASS EXPECT CONVECTION TO INCREASE
IN AREAL COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING HOURS. SHEAR PROFILES CONTINUE TO SUPPORT A THREAT FOR
ORGANIZED STRONG CONVECTION THROUGH AFTERNOON HOURS...THIS THREAT
WILL DIMINISH RAPIDLY THIS EVENING AS SHEAR PROFILES WEAKEN IN
PROXIMITY TO MID LEVEL TROUGH AXIS. EXPECT MAJORITY OF PRECIPITATION
TO EXIT FORECAST AREA BY 03Z AS MOISTURE AND DYNAMICS TRANSLATE
EAST.

EXTENDED MODELS CONTINUE TO ADVERTISE LONGWAVE TROUGH DEVELOPING
OVER THE UPCOMING WEEKEND...HOWEVER LATEST SOLUTIONS KEEP TROUGH
AXIS NEAR KSFO. THIS IS FURTHER WEST THAN WHAT HAD BEEN SUGGESTED A
COUPLE OF DAYS AGO...BUT MAKES MORE SENSE BASED ON RECENT TREND OF
UPPER LOWS TO DEVELOP ALONG/JUST OFF CA COAST AS OPPOSED TO OVER THE
INTERIOR WEST. LEAD SHORTWAVE PROGGED TO BRUSH NORTHERN UT
FRIDAY/FRIDAY NIGHT...WHICH WILL BRING A CHANCE OF PRECIPITATION TO
FAR NORTHERN UT. AS LOW DEVELOPS OFF COAST DEEP SOUTHERLY FLOW
EXPECTED TO SPREAD ACROSS FORECAST AREA. GFS DOES SUGGEST PLUME OF
MID LEVEL MOISTURE TO SPREAD NORTHWARD WITHIN THIS FLOW ACROSS
FORECAST AREA. AS A RESULT HAVE RETAINED SLIGHT CHANCE POPS OVER THE
WEEKEND. THIS TROUGH IS NOW FORECAST TO LIFT ACROSS THE REGION
TUESDAY...HOWEVER SUFFICIENT UNCERTAINTY REMAINS WITH TIMING OF THIS
FEATURE TO PRECLUDE INTRODUCING ANYTHING MORE THAN SLIGHT CHANCE
POPS AT THIS TIME.

&&

.AVIATION...ALTHOUGH ISOLATED CELLS DEVELOPING OVER THE WEST DESERTS
MAY IMPACT KSLC THROUGH 22Z...BEST THREAT FOR THUNDERSTORMS WILL BE
WITHIN THE 22-02Z TIMEFRAME ASSOCIATED WITH STORM SYSTEM CURRENTLY
MOVING INTO FAR NORTHWEST UT. CEILINGS WILL LIKELY FALL INTO THE
4000-5000FT RANGE ASSOCIATED WITH THESE STORMS. WIND SHIFT TO NW
EXPECTED TO ARRIVE BY 02Z. WEAK PRESSURE GRADIENT OVERNIGHT MAY
ALLOW SOUTHERLY DRAINAGE WINDS TO DEVELOP TOWARDS 10-12Z TIMEFRAME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Sep 21, 6:15 AM MDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT WED SEP 21 2005

UTZ001>021-WYZ021-221200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
615 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO
THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY.  AN
ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.  A FEW
STORMS MAY PRODUCE HEAVY RAINFALL.  THE SHOWERS AND STORMS
WILL BE TRIGGERED BY A VIGOROUS UPPER LEVEL DISTURBANCE MOVING ACROSS
THE REGION...COUPLED WITH A COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:02 PM MDTSevere Thunderstorm WarningSLCEmery43 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.